Legacy Schering-Plough’s Saphris® (Asenapine): New Severe Allergy FDA Warning — New Adverse Event Warnings On Label


Paging Salmon — he plainly predicted all of this would come to pass (and about two and a half years ago, to boot!) — too bad the FDA didn’t listen in, more closely. This medication is branded as Sycrest® in Europe. Here’s the warning, at fda.gov, this afternoon — and a snippet of the text of it (more later, as time permits):

. . . .The U.S. Food and Drug Administration (FDA) is warning the public that serious allergic reactions have been reported with the use of the antipsychotic medication Saphris (asenapine maleate). The Contraindications, Warnings and Precautions, Adverse Reactions, and Patient Counseling Information sections of the Saphris drug label have been revised to include information about this risk and to inform healthcare professionals that Saphris should not be used in patients with a known hypersensitivity to the drug. . . .

Saphris (asenapine maleate) was FDA-approved on August 13, 2009. A search of the AERS database from approval through September 7, 2010 identified 52 cases that reported Type I hypersensitivity reactions associated with Saphris use. Reported signs and symptoms included anaphylaxis, angioedema, hypotension, tachycardia, swollen tongue, dyspnea, wheezing, and rash. Some of the cases reported the occurrence of more than one hypersensitivity reaction following Saphris use. Eight cases reported hypersensitivity reactions after just one dose of Saphris. The reactions reported following one dose included possible angioedema, respiratory distress, and possible anaphylaxis.

Type I hypersensitivity reactions typically require a history of previous exposure to the drug. However, the absence of a known prior exposure does not exclude the reaction, because sensitization may have occurred to a cross-reactive compound in the past even if the patient showed no signs of allergy to the sensitizing product. To date, no specific drug has shown cross-reactivity with Saphris.

Of the 52 cases, 15 reported a resolution of symptoms following Saphris discontinuation, while two of these cases reported a reappearance of symptoms upon reintroduction of Saphris. Nineteen of the cases resulted in hospitalization or emergency room visits, and therapeutic interventions were reported in seven cases.

Although many of the cases have limited information, the findings from the cases are consistent with hypersensitivity reactions, including anaphylaxis, and support a temporal association between the onset of the reactions and Saphris use. . . .

Just as Salmon long ago foretold. . . Sad, actually. Sales of Saphris have been very disappointing, especially if compared to Ex-CEO Fred Hassan’s hucksterish boosterism, back in 2008 and 2009. But there’s scant news value in that narrative, any longer, right? Right.

Advertisements

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out / Change )

Twitter picture

You are commenting using your Twitter account. Log Out / Change )

Facebook photo

You are commenting using your Facebook account. Log Out / Change )

Google+ photo

You are commenting using your Google+ account. Log Out / Change )

Connecting to %s